Alert archive / New York / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 36, NWS New York, NY

August 22, 2003Orange County, New York

NWS New York, NY issued this severe thunderstorm warning at Aug 22, 2003, 3:38 PM EDT for Orange County, New York. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 22, 2003, 3:38 PM EDT (19:38 UTC)
Expired
Aug 22, 2003, 4:30 PM EDT
In force
52 min
Issued by
NWS New York, NY
Area
Whole counties

County Orange County, NY

The radar

The Albany radar (KENX), 133 km from the middle of the area, began a volume at 19:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 22, 1:15 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 7.6 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2003-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 728 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2003-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
728 J/kg
Mixed-layer CIN
-138 J/kg
Mixed-layer LCL
1150 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KOKX 221938
SVROKX
NYC071-222030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE UPTON NY
338 PM EDT FRI AUG 22 2003

THE NATIONAL WEATHER SERVICE IN UPTON NY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN ORANGE COUNTY IN SOUTHEAST NEW YORK

* UNTIL 430 PM EDT

* AT 337 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES SOUTHWEST OF GREENWOOD LAKE...MOVING
  EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  GREENWOOD LAKE AROUND 345 PM

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE DAMAGING WINDS IN EXCESS
OF 55 MPH...LARGE DAMAGING HAIL...DEADLY LIGHTNING...AND VERY HEAVY
RAIN.

$$

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN UPTON NY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM FRIDAY 
EVENING FOR SOUTHERN CONNECTICUT...NORTHEAST NEW JERSEY AND 
SOUTHEAST NEW YORK.

LAT...LON 4120 7415 4113 7424 4121 7442 4125 7449
          4131 7449 4132 7403

REYNOLDS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 11:50 AM EDT, 3 hours 48 minutes earlier.

Area forecast discussion, Aug 22, 11:50 AM EDT, 3 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE UPTON NY
1150 AM EDT FRI AUG 22 2003

.SHORT TERM...HEAT ADVISORY TO CONTINUE FOR THIS AFTERNOON.
DEWPOINTS IN THE MID 70S OVER MOST OF THE AREA WILL DROP SLIGHTLY
WITH AFTERNOON MIXING...BUT WITH MAX TEMPS OF 90-95 CRITERIA OF 100
WILL STILL EASILY BE MET IN NYC...AND WILL BE VERY CLOSE TO 105 IN
URBAN AREAS OF NE NJ.

OF EQUAL CONCERN IS SEVERE TSTM POTENTIAL FOR LATER THIS AFTERNOON
INTO EARLY THIS EVENING. REASONING AND TIMING FROM PREVIOUS FORECAST
STILL LOOK GOOD. AIRMASS AHEAD OF APPROACHING FRONT WILL BE VERY
UNSTABLE...WITH 12Z ETA FORECASTING LI OF -9 AND SBCAPE OF ABOUT
4300 J/KG IN LOWER HUDSON VALLEY FOR LATE THIS AFTERNOON
WIND FIELDS NOT VERY IMPRESSIVE...BUT WITH INSTABILITY OF THAT
MAGNITUDE THINK ANY TSTM CAPABLE OF DAMAGING WINDS AND LARGE HAIL
(DESPITE HIGH WBZ HEIGHTS).
&&

.FROM PREVIOUS DISCUSSION...COLD FRONT EXPECTED TO JUMP INTO
PRE-FRONTAL TROF THIS AFTERNOON WITH BOTH THE GFS AND ETA INDICATING
STRONG SURFACE MOISTURE CONVERGENCE. EXPECT FROPA AT SWF AT
22Z...LGA/JFK/EWR AROUND 00Z AND ISP AT 01Z. EXPECT PRONOUNCED
DRYING BEHIND THE FRONT WITH CLEAR SKIES BY SAT MORNING.

DEEP NORTHWEST FLOW ACROSS THE NE QUARTER OF THE NATION WILL PROVIDE
ABUNDANT SUNSHINE AND LOW HUMIDITY THROUGH THE WEEKEND WITH
TEMPERATURES FALLING OFF TO BELOW SEASONABLE LEVELS BY LATE SAT. A
REINFORCING SHOT OF COOL/DRY AIR EXPECTED SAT NIGHT AS JET ENERGY
DIGS DOWN THE BACKSIDE OF UPPER TROF. FORTUNATELY...ENOUGH DRY AIR
EXPECTED TO PREVENT CONVECTION IN NW FLOW AS COLD POOL DROPS SE
ACROSS NEW ENGLAND.
&&

.EXTENDED...ETA AND GFS DIFFER IN TIMING OF SYSTEM OVER NORTHERN
PLAINS AND THE RESULTANT DOWNSTREAM WARM ADVECTION TO START OFF NEXT
WEEK. CURRENT FORECAST OF PARTLY CLOUDY ON MON AND TUE LOOKS
REASONABLE. EXPECT A GRADUAL WARMUP THROUGH MID WEEK AS THE MID
LEVEL RIDGE BUILDS ACROSS THE FORECAST AREA.
&&

.AVIATION...MVFR VSBY IN HAZE TO CONTINUE THROUGH EARLY-MID
AFTERNOON...IMPROVING BRIEFLY TO VFR BEFORE CONVECTION ARRIVES.
WILL FORECAST APPROXIMATELY 75-150 MILE WIDE BAND OF CONVECTION TO
MOVE FROM NORTHWEST TO SOUTHEAST ACROSS THE REGION THIS AFTERNOON
INTO EARLY EVENING...TO BE LOCATED JUST OUT AHEAD OF WIND SHIFT
ASSOCIATED WITH COLD FRONT. BEST TIMING OF FROPA IS 21-23Z FOR KSWF
00-02Z FOR CITY AIRPORTS AND 02-03Z FOR KISP. CONVECTION THIS
AFTERNOON WILL PRODUCE AREAS OF VERY HEAVY RAIN AS WELL AS STRONG
GUSTY WINDS OVER 35 KT.
&&

.MARINE...SCA FOR ROUGH SEAS TO CONTINUE FOR THE OCEAN WATERS.
SEAS 3-4 FT ATTM BUT INCREASING SW FETCH THIS AFTERNOON WILL BRING
THEM UP TO 5 FT BEFORE COLD FRONTAL PASSAGE. TSTMS LATE THIS
AFTERNOON AND EARLY THIS EVENING WILL BE CAPABLE OF PRODUCING WIND
GUSTS EXCEEDING SMW CRITERIA. THREAT OF CONVECTION WILL CEASE AS
WINDS SHIFT TO THE NORTHWEST.
&&

.HYDRO...QPF AMOUNTS FROM THE FRONTAL PASSAGE EXPECTED TO BE ON
AVERAGE AROUND 0.25 INCH. WITH 1-HOUR AND 3-HOUR FFG/FFH VALUES OF
AROUND 3.0 AND 4.5 INCHES RESPECTIVELY...THIS WILL NOT PRESENT A
PROBLEM FOR AREA STREAMS AND RIVERS.
&&

.OKX CURRENT WATCHES/WARNING/ADVISORIES...
CT...NONE.
NJ...HEAT ADVISORY THIS AFTERNOON NJZ005-006-011.
NY...HEAT ADVISORY THIS AFTERNOON NYZ072>076.
MARINE...SCA FOR ROUGH SEAS ON THE OCEAN ANZ355-353-350.

GOODMAN
Hazardous weather outlook, Aug 22, 5:58 AM EDT, 9 hours 40 minutes before
CTZ005>012-NJZ002>006-011-NYZ067>081-231015-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE UPTON NY
558 AM EDT FRI AUG 22 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NEW YORK...
NORTHEAST NEW JERSEY AND SOUTHERN CONNECTICUT.

.DAY ONE...TODAY

THE COMBINATION OF HIGH HEAT AND HUMIDITY IS EXPECTED TO SEND HEAT
INDICES UP INTO THE 100 TO 105 DEGREE RANGE ACROSS METROPOLITAN NEW
YORK AND NEW JERSEY THIS AFTERNOON. THUS...A HEAT ADVISORY REMAINS
IN EFFECT FOR THESE AREAS.

A STRONG COLD FRONT WILL BREAK THE HEAT LATER THIS EVENING. A BAND
OF THUNDERSTORMS ARE EXPECTED TO FORM ALONG AND AHEAD OF THE FRONT
WITH A SLIGHT RISK FOR SEVERE THUNDERSTORM DEVELOPMENT. THE MAIN
THREAT OF SEVERE WEATHER WOULD BE FROM DAMAGING WINDS. THE FRONT IS
EXPECTED TO CLEAR THE LOWER HUDSON VALLEY AROUND 6 PM...NYC AROUND 9
PM...AND EASTERN LONG ISLAND AROUND 11 PM. NORTHERLY WINDS BEHIND
THE FRONT WILL BRING IN COOLER AND DRIER AIR INTO THE REGION FOR THE
WEEKEND.

THERE IS ALSO A SMALL CRAFT FOR ROUGH SEAS ON THE OCEAN AS SOUTHWEST
WINDS PICK UP TO 15 TO 20 KNOTS AHEAD OF THE FRONT...PRODUCING SEAS
OF 4 TO 5 FT THIS AFTERNOON AND EVENING. CONDITIONS ARE EXPECTED TO
IMPROVE GREATLY ON SATURDAY.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE REQUIRED THIS AFTERNOON AND
EVENING.

In the hours before

Special weather statement, Aug 22, 12:45 PM EDT, 2 hours 53 minutes before
CTZ005>012-NJZ002>006-011-NYZ067>081-222245-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE UPTON NY
1245 PM EDT FRI AUG 22 2003

THE STORM PREDICTION CENTER HAS PLACED ALL OF THE TRI-STATE AREA IN
A SLIGHT RISK FOR SEVERE THUNDERSTORMS FOR LATER TODAY.

THE COMBINATION OF HIGH HEAT AND HUMIDITY AND AN APPROACHING COLD
FRONT WILL PROVIDE THE NECESSARY INGREDIENTS FOR THUNDERSTORMS TO
DEVELOP AND MOVE INTO THE AREA LATER THIS AFTERNOON AND EVENING.

THE MAIN THREAT OF SEVERE WEATHER IS EXPECTED TO BE FROM DAMAGING
WINDS. LARGE HAIL AND HAIL OF PENNY SIZE OR GREATER ARE
ALSO POSSIBLE.

THOSE WITH OUTDOOR PLANS AND ACTIVITIES SHOULD STAY ALERT TO RAPIDLY
CHANGING SKY CONDITIONS AND SEEK SHELTER IMMEDIATELY IF THREATENING
WEATHER IS OBSERVED. SKYWARN SPOTTER ACTIVATION WILL LIKELY BE
NEEDED FOR THIS AFTERNOON AND EVENING.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

FOR ADDITIONAL WEATHER INFORMATION, CHECK THE NATIONAL WEATHER
SERVICE WEB SITE AT WEATHER.GOV

GOODMAN

WWUS81 KOKX 221647 CCA
SPSOKX
CTZ005>012-NJZ002>006-011-NYZ067>081-222245-

SEVERE WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE UPTON NY
1245 PM EDT FRI AUG 22 2003

THE STORM PREDICTION CENTER HAS PLACED ALL OF THE TRI-STATE AREA IN
A SLIGHT RISK FOR SEVERE THUNDERSTORMS FOR LATER TODAY.

THE COMBINATION OF HIGH HEAT AND HUMIDITY AND AN APPROACHING COLD
FRONT WILL PROVIDE THE NECESSARY INGREDIENTS FOR THUNDERSTORMS TO
DEVELOP AND MOVE INTO THE AREA LATER THIS AFTERNOON AND EVENING.

THE MAIN THREAT OF SEVERE WEATHER IS EXPECTED TO BE FROM DAMAGING
WINDS. LARGE HAIL OF PENNY SIZE OR GREATER AND HEAVY RAINFALL ARE
ALSO POSSIBLE.

THOSE WITH OUTDOOR PLANS AND ACTIVITIES SHOULD STAY ALERT TO RAPIDLY
CHANGING SKY CONDITIONS AND SEEK SHELTER IMMEDIATELY IF THREATENING
WEATHER IS OBSERVED. SKYWARN SPOTTER ACTIVATION WILL LIKELY BE
NEEDED FOR THIS AFTERNOON AND EVENING.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

FOR ADDITIONAL WEATHER INFORMATION, CHECK THE NATIONAL WEATHER
SERVICE WEB SITE AT WEATHER.GOV

GOODMAN
Special weather statement, Aug 22, 12:45 PM EDT, 2 hours 53 minutes before
CTZ005>012-NJZ002>006-011-NYZ067>081-222245-

SEVERE WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE UPTON NY
1245 PM EDT FRI AUG 22 2003

THE STORM PREDICTION CENTER HAS PLACED ALL OF THE TRI-STATE AREA IN
A SLIGHT RISK FOR SEVERE THUNDERSTORMS FOR LATER TODAY.

THE COMBINATION OF HIGH HEAT AND HUMIDITY AND AN APPROACHING COLD
FRONT WILL PROVIDE THE NECESSARY INGREDIENTS FOR THUNDERSTORMS TO
DEVELOP AND MOVE INTO THE AREA LATER THIS AFTERNOON AND EVENING.

THE MAIN THREAT OF SEVERE WEATHER IS EXPECTED TO BE FROM DAMAGING
WINDS. LARGE HAIL OF PENNY SIZE OR GREATER AND HEAVY RAINFALL ARE
ALSO POSSIBLE.

THOSE WITH OUTDOOR PLANS AND ACTIVITIES SHOULD STAY ALERT TO RAPIDLY
CHANGING SKY CONDITIONS AND SEEK SHELTER IMMEDIATELY IF THREATENING
WEATHER IS OBSERVED. SKYWARN SPOTTER ACTIVATION WILL LIKELY BE
NEEDED FOR THIS AFTERNOON AND EVENING.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

FOR ADDITIONAL WEATHER INFORMATION, CHECK THE NATIONAL WEATHER
SERVICE WEB SITE AT WEATHER.GOV

GOODMAN
Special weather statement, Aug 22, 1:53 PM EDT, 1 hour 45 minutes before
NYZ067>069-221900-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
153 PM EDT FRI AUG 22 2003

AT 153 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR IN UPTON NY
HAS DETECTED AN AREA OF THUNDERSTORMS ACROSS SOUTHWEST ORANGE COUNTY
...MOVING EAST AT 10 TO 15 MPH. FREQUENT LIGHTNING IS ASSOCIATED
WITH THIS ACTIVITY. THESE STORMS WILL CAUSE VERY HEAVY RAINFALL.
THERE MAY BE WIND GUSTS UP TO 40 MPH AS WELL.

BASED ON THIS MOVEMENT...THE THUNDERSTORMS SHOULD BE IN
THE VICINITY OF...
WARWICK AROUND 210 PM...
FLORIDA AROUND 215 PM...
GREENWOOD LAKE AROUND 230 PM...
CHESTER AROUND 235 PM.
Local storm report, Aug 22, 2:45 PM EDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
245 PM EDT FRI AUG 22 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0218 PM    WOODBURY                  NY   WIND DAMAGE
08/22/03   ORANGE                         TREE DOWN ON CAR - PEOPLE
                                          TRAPPED. REPORTED BY
                                          SPOTTERS

The office that day

Everything else NWS New York, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 2:01 PM EDTSevere Thunderstorm WarningOKXOrange44 min
Aug 22, 2:27 PM EDTFlash Flood WarningOKXOrange93 min

Nearby

Severe Thunderstorm Warnings in New York, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.